Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Wichita, KS

May 27, 2019Harper County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at May 27, 2019, 2:41 AM CDT for Harper County, Sumner County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 2:41 AM CDT (07:41 UTC)
Expired
May 27, 2019, 6:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:47 AM CDTFLASH FLOODHarper, KSMULTIPLE STREETS OVERFLOWING WITH WATER UP TO THE CURBS.
May 27, 4:00 AM CDTFLASH FLOODWellington, KSDELAYED REPORT. SOME STREET FLOODING OCCURRED IN WELLINGTON. FAIR STREET CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS53 KICT 270741
FFWICT
KSC077-191-271145-
/O.NEW.KICT.FF.W.0041.190527T0741Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
241 AM CDT Mon May 27 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 645 AM CDT.

* At 238 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 1 to 2 
  inches have fallen the past few hours. This is occurring on top of 
  already saturated ground. Localized flash flooding is likely. 
  Additional rainfall amounts of 1 to 2 inches is possible through 5 
  AM.

* Some locations that may experience flooding include...
  Wellington, Anthony, Belle Plaine, Harper, Conway Springs,
  Caldwell, Oxford, Attica, Argonia, South Haven, Geuda Springs,
  Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
  Freeport, Perth and Corwin.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
      3747 9715 3700 9715

$$

KLEINSASSER
2 follow-up statements
957 
WGUS73 KICT 270911
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
411 AM CDT Mon May 27 2019

KSC077-191-271145-
/O.CON.KICT.FF.W.0041.000000T0000Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
411 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
HARPER AND SUMNER COUNTIES...

At 408 AM CDT, additional thunderstorms were beginning to move in 
from the southwest. Rainfall amounts of 1 to 2 inches have fallen 
since 1 AM. The ground is saturated, so additional heavy rainfall 
will likely produce localized flash flooding. Additional rainfall 
amounts of 1 to 2 inches are possible through 7 AM.

Some locations that may experience flooding include...
Wellington, Anthony, Belle Plaine, Harper, Conway Springs, Caldwell,
Oxford, Attica, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
      3747 9715 3700 9715

$$

KLEINSASSER
377 
WGUS73 KICT 271136
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
636 AM CDT Mon May 27 2019

KSC077-191-271146-
/O.EXP.KICT.FF.W.0041.000000T0000Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
636 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING FOR HARPER AND SUMNER COUNTIES WILL EXPIRE
AT 645 AM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
      3747 9715 3700 9715

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:25 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 27, 12:25 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Mon May 27 2019

.SYNOPSIS...
Issued at 324 PM CDT Sun May 26 2019

Thunderstorms will remain a concern over the next few days, but
especially focused on today/tonight and again Tuesday/Wednesday.
The risk of thunderstorms may return again by next weekend. For
those with Memorial Day plains, it looks to be breezy, warm, and
mostly dry (for a change). For today and Tuesday, strong to severe
storms will be possible as well as flash flooding. For those
interested, please see the "Climate" section below for monthly
rainfall record information for Wichita.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 324 PM CDT Sun May 26 2019

Convection from last night/this morning laid out a well-defined
outflow boundary from SE KS/NE OK through southern MO. The 19z TOP
sounding shows much lower moisture quality in the wake of the
convection, indicative of quite a bit of overturning. The outflow
boundary has basically become an effective warm front/moisture
gradient that extends back to a surface low over SE CO. Meanwhile,
to the SW, water vapor imagery shows a well-defined s/w ejecting NE
out of the desert SW.

The large-scale forcing associated with that s/w is evidenced by
convection that has already begun to develop along the High Plains
from CO to WRN TX. Closer to home, a band of convection along the
outflow boundary has finally begun to weaken. With this boundary in
the area and continued moistening/daytime heating, cannot rule out a
few thunderstorms redeveloping later this afternoon. This potential
will be conditional on how quick low-level recovery can occur, which
would most likely be along and SW of the northward-advancing outflow
boundary/warm front. I kept some pops in this afternoon for this
potential. Should any storm develop along this boundary, the
shear/instability combo would support a strong/severe potential
(likely primarily a large hail/dmg wind threat).

Otherwise, the question is how does the High Plains convection
evolve. Recent radar trends haven't been overly impressive, but with
the s/w approaching, it does appear ongoing storms are intensifying
some. There also appears to be a fairly quick trend towards upscale
growth. With continued upscale growth expected, short term guidance
suggests one or two clusters/MCS' will propagate NE off the High
Plains, impacting at least part of our area. Forecast soundings show
some hodograph curvature, likely enhanced some by an increasing LLJ,
with stronger winds aloft compared to yesterday. Given the quicker
trend towards upscale growth, the primary threat may end up being
strong, damaging wind gusts. However, certainly cannot rule out some
large hail or a tornado with any discrete cell that may develop. A
brief tornado could also form with any embedded vorticity with
any MCS. With high PWat air in place, heavy rain/flash flooding
will continue to be a threat and the Flood Watch will continue
into Monday morning.

In the wake of tonight's convection, the area may once again start
out overturned on Monday with lingering low clouds and possibly
even a few thunderstorms. The dryline will likely remain back
across western Kansas. It should push east some during the day,
but there is no large scale forcing expected, making redevelopment
in the afternoon/evening much more conditional. Perhaps one or
two storms could develop where parcels can remain in the dryline
circulation longest. Given the shear/instability in place, a
severe threat could certainly exist with any storm, although this
may tend to be focused west of our local area.

On Tuesday, a stronger s/w will move across the Central Plains,
pushing the dryline further east. While model guidance differ on
where/how far south storms will initiate, the setup appears to be
favorable for initiation possibly as far south as the OK/KS border.
While there is still some uncertainty regarding initiation, the
shear/instability combo will be more than favorable for organized
convection, including supercells. The deep layer shear orientation
to the dryline looks to favor discrete or semi-discrete cells with
all hazards possible. Some significant severe potential may exist
given the forecast shear and instability, especially with more of a
discrete mode possible, so stay tuned as we refine the threat area.

Martin

.LONG TERM...(Thursday through Sunday)
Issued at 324 PM CDT Sun May 26 2019

The upper level pattern looks to finally change from SW flow to more
of a zonal flow pattern. Initially, there may still be a threat of
thunderstorms over SE KS Wednesday as a cold front sweeps through
during peak heating. In the wake of that front, drier air looks
likely for Thursday. From Friday through the remainder of the
weekend, shortwaves embedded within the zonal flow may bring renewed
opportunities for showers/storms, some of which could be strong to
severe. Increasing moisture may, again, lead to a risk of heavy
rain/flooding.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1220 AM CDT Mon May 27 2019

A complex of strong and severe thunderstorms is now moving into
the region with severe level winds. This activity will move from
west to east and will likely move through all terminals with the
exception of CNU before sunrise. Some lingering showers and
thunderstorms will continue to be possible for the CNU area but
this activity will be non severe. By the late morning all areas
will be VFR for the remainder of the TAF period.

Metzger

&&

.HYDROLOGY...
Issued at 324 PM CDT Sun May 26 2019

The threat of flooding continues. Through tonight, the highest
rainfall amounts look to be focused over south-central and central
Kansas. For this reason, we'll keep the Flash Flood Watch going in
that area. It is unclear how far east tonight's thunderstorms will
get. Given the potentially less favorable thermodynamic environment
over southeast Kansas, thinking the threat of heavier rainfall
will be lower there and I have opted to keep that area out of the
Flash Flood Watch for now. We'll continue to re-evaluate this
threat through tonight. It is possible a Flash Flood Watch will be
needed again for Tuesday/Wednesday for part of the area as a
better threat of thunderstorms is expected then. In general,
another 1-2" of rain is expected through Wednesday, with amounts
up to 3 or 4" not out of the question.

Martin

&&

.CLIMATE...
Issued at 324 PM CDT Sun May 26 2019

As rainfall amounts continue to stack up, monthly records are
becoming increasingly threatened.

For Wichita, the total rainfall for May currently stands at 11.96"
(as of Sunday morning). This makes it the 2nd wettest May on
record and tied for the 7th wettest month all-time. For May, the
record is 13.14" (set in 2008). All-time, the highest monthly
rainfall total is 14.43" (set in June 1923).

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  82  69  80 /  90  30  20  40
Hutchinson      61  82  68  80 / 100  10  20  30
Newton          62  81  68  79 /  80  20  20  40
ElDorado        62  81  68  78 /  90  40  20  50
Winfield-KWLD   63  82  69  79 /  90  30  20  50
Russell         60  83  67  81 /  90  10  20  10
Great Bend      59  82  67  81 / 100  10  20  10
Salina          62  82  69  81 / 100  10  20  40
McPherson       61  82  68  80 / 100  10  20  40
Coffeyville     68  83  70  81 /  40  20  10  60
Chanute         63  83  69  80 /  70  30  10  60
Iola            64  82  69  79 /  70  70  10  60
Parsons-KPPF    67  83  70  81 /  50  50  10  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ032-033-
047>053-067>069-082-083-091>093.

&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...ELM
HYDROLOGY...RM
CLIMATE...RM
Hazardous weather outlook, May 26, 9:09 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
909 PM CDT Sun May 26 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
909 PM CDT Sun May 26 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will move off the High Plains and across portions of
central and south-central Kansas through tonight. At this time,
damaging winds of 60 to 70 mph looks like the primary threat.
However, a tornado cannot be ruled out, along with large hail up to
half dollar size. Additionally, heavy rain and flash flooding will
remain a threat. Please see the Flash Flood Watch for specific
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A conditional threat of an isolated strong to severe thunderstorm
exists Monday evening. A greater threat of severe weather is
expected Tuesday afternoon and evening, with all severe weather
hazards possible, including some significant severe potential.

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and heavy rain.
The threat of thunderstorms may increase again over the weekend,
with a renewed threat of strong to severe storms and heavy
rain/flooding.

River flooding will continue to be a long-term concern well into
the
upcoming week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight and again on
Tuesday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 27, 2:00 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     S GOESSEL               38.25N 97.35W
05/27/2019  M54 MPH          MARION             KS   PUBLIC

&&

ADK
Local storm report, May 27, 2:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND GST     JABARA AIRPORT          37.75N 97.22W
05/27/2019  M58 MPH          SEDGWICK           KS   ASOS

&&

ADK
Local storm report, May 27, 2:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     2 W HESSTON             38.14N 97.46W
05/27/2019                   HARVEY             KS   LAW ENFORCEMENT

            THREE TO FOUR INCH DIAMETER TREE LIMBS DOWNED.

&&

ADK
Local storm report, May 27, 2:16 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     TSTM WND GST     1 W AUGUSTA             37.69N 96.99W
05/27/2019  M53 MPH          BUTLER             KS   AWOS

            AUGUSTA AIRPORT.

&&

ADK
Local storm report, May 27, 2:30 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     EL DORADO               37.82N 96.86W
05/27/2019  E60 MPH          BUTLER             KS   TRAINED SPOTTER

&&

ADK
Special weather statement, May 27, 2:38 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 AM CDT Mon May 27 2019

KSZ092-270815-
Sumner KS-
238 AM CDT Mon May 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 315 AM CDT.

* At 236 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Argonia
  to Caldwell...and moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Mayfield, Milan, Hunnewell, Perth,
  Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9779 3747 9780 3748 9756 3747 9717
      3700 9717
TIME...MOT...LOC 0738Z 249DEG 35KT 3729 9778 3701 9762

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:38 PM CDTSevere Thunderstorm WarningICTBarton39 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell38 min
May 26, 8:40 PM CDTSpecial Weather StatementICTBarton65 min
May 26, 8:42 PM CDTSpecial Weather StatementICTLincoln63 min
May 26, 9:20 PM CDTSpecial Weather StatementICTEllsworth55 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln32 min
May 26, 10:20 PM CDTSpecial Weather StatementICTLincoln25 min
May 26, 11:40 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 1 more80 min
May 26, 11:51 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner69 min
May 27, 12:38 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Saline67 min
May 27, 12:54 AM CDTSevere Thunderstorm WarningICTHarper, Harvey, Kingman, Reno, Sedgwick, Sumner81 min
May 27, 12:58 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Russell32 min
May 27, 1:35 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion55 min
May 27, 1:43 AM CDTSevere Thunderstorm WarningICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 4 more77 min
May 27, 2:36 AM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson69 min
May 27, 2:38 AM CDTSpecial Weather StatementICTSumner37 min
May 27, 3:10 AM CDTFlash Flood WarningICTButler, Cowley, Sedgwick4 hr
May 27, 3:17 AM CDTSpecial Weather StatementICTCowley28 min
May 27, 3:39 AM CDTSpecial Weather StatementICTAllen51 min
May 27, 4:31 AM CDTSpecial Weather StatementICTHarper29 min
May 27, 4:33 AM CDTSpecial Weather StatementICTKingman27 min
May 27, 4:56 AM CDTSpecial Weather StatementICTChautauqua34 min
May 27, 4:58 AM CDTSpecial Weather StatementICTSedgwick32 min
May 27, 5:00 AM CDTSpecial Weather StatementICTSumner30 min
May 27, 5:23 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson37 min
May 27, 5:35 AM CDTSpecial Weather StatementICTCowley, Sumner25 min
May 27, 5:38 AM CDTSpecial Weather StatementICTHarvey37 min
May 27, 5:49 AM CDTSpecial Weather StatementICTCowley, Sedgwick26 min
May 27, 6:18 AM CDTSpecial Weather StatementICTChautauqua, Elk42 min
May 27, 7:05 AM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson, Woodson25 min
May 27, 7:43 AM CDTFlash Flood WarningICTLabette, Neosho, Wilson107 min
May 27, 8:12 AM CDTSpecial Weather StatementICTLabette33 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.